Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 99, NWS Quad Cities, IA

July 20, 1997Jackson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 20, 1997, 10:18 PM CDT for Jackson County, Iowa. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 1997, 10:18 PM CDT (03:18 UTC)
Expired
Jul 20, 1997, 11:20 PM CDT
In force
62 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Jackson County, IA

The radar

The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 11:00 PM CDTHail 0.75Miles, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2933 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2933 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 210319 RRA
SVRMLI
IAC097-210420-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1018 PM CDT SUN JUL 20 1997

* SEVERE THUNDERSTORM WARNING FOR
  JACKSON COUNTY - EAST CENTRAL IOWA

* UNTIL 1120 PM CDT
 
* SOME LOCATIONS AFFECTED
  MILES
  PRESTON
  SPRAGUEVILLE
  MAQUOKETA

* AT 1017 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  MAQUOKETA OR 18 MILES NORTHWEST OF CLINTON MOVING NORTHEAST AT 25
  MILES AN HOUR.

* THE STORM WILL BE NEAR SPRINGBROOK AT 1045 PM.

THIS IS A DANGEROUS STORM, WITH LARGE HAIL.  DO NOT GO OUTDOORS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF
55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND TORRENTIAL
DOWNPOURS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

HELGESON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:15 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 20, 9:15 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT SUN JUL 20 1997

AT 01Z THE SHORTWAVE OVER WESTERN IA IS SUPPORTING INCREASING
CONVECTION OVER EASTERN IA. THE BIGGER STORMS ARE FOCUSING ON NUMEROUS
BOUNDARIES ACROSS THE AREA. THE LATEST PROFILER DATA INDICATE
THE LOW LEVEL JET HAS INCREASED TO 20KTS POINTED INTO OUR CWA.

THE RESULT SHOULD BE CONTINUED TSRA DEVELOPMENT AND PROPAGATION
TO THE EAST NORTHEAST. TORRENTIAL RAIN AT TIMES IS ALREADY BEING
REPORTS IN WASHINGTON IA BY SPOTTERS WITH GUSTS TO 35 MPH.

THE KDVN SOUNDING GIVES US 3880J/KG TO WORK WITH AND NO CAP.

THE ZONE FORECASTS ARE IN GOOD SHAPE WITH ONLY MINOR TWEAKS EXPECTED
IN A FORTHCOMING UPDATE.

HELGESON

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:35 PM CDTSevere Thunderstorm WarningDVNClinton65 min
Jul 21, 3:53 PM CDTTornado WarningDVNCedar47 min
Jul 21, 3:56 PM CDTTornado WarningDVNMuscatine, Scott49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.